Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 127, NWS Columbia, SC

June 22, 2008Bamberg County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 22, 2008, 4:14 PM EDT for Bamberg County, Orangeburg County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2008, 4:14 PM EDT (20:14 UTC)
Expired
Jun 22, 2008, 4:45 PM EDT
In force
31 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Bamberg County, SC, Orangeburg County, SC

The radar

The Charleston,SC radar (KCLX), 58 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.2 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2008-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2008-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1249 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 222014
SVRCAE
SCC009-075-222045-
/O.NEW.KCAE.SV.W.0127.080622T2014Z-080622T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
414 PM EDT SUN JUN 22 2008

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHEASTERN BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 445 PM EDT

* AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTH OF BRANCHVILLE...OR ABOUT 15 MILES SOUTHEAST OF BAMBERG...AND
  MOVING EAST AT 21 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE BOWMAN

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3309 8094 3322 8094 3343 8068 3328 8058
      3313 8088 3310 8088 3309 8088 3308 8089
      3306 8089 3306 8090
TIME...MOT...LOC 2014Z 254DEG 19KT 3315 8084

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:37 PM EDT, 37 minutes earlier.

Area forecast discussion, Jun 22, 3:37 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
337 PM EDT SUN JUN 22 2008

.SYNOPSIS...
A SERIES OF DISTURBANCES WILL CROSS THE REGION TONIGHT THROUGH
MONDAY NIGHT CONTINUING THE CHANCES OF THUNDERSTORMS. HIGH
PRESSURE WILL BUILD OVER THE AREA TUESDAY AFTERNOON AND REMAIN
THROUGH WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SHORT WAVE CROSSING THE AREA THIS AFTERNOON INTO THIS EVENING WILL
KEEP THREAT OF SEVERE WEATHER GOING THROUGH SUNSET. AIRMASS
MODERATELY UNSTABLE. AFTER HEATING CEASES, CONVECTION SHOULD
DIMINISH FOR THE OVERNIGHT. WILL KEEP SLIGHT CHANCE OVERNIGHT SINCE
AIRMASS REMAIN UNSTABLE AND EXPECT A FEW BOUNDARIES TO LINGER. AS
WITH PERSISTENCE, WILL KEEP OVERNIGHT LOWS IN THE MID 60S TO AROUND 70.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
CHANCE FOR CONVECTION LINGERS MONDAY AND MONDAY NIGHT AS SHORT
WAVES CROSSES THE AREA IN UPPER TROUGH OVER THE EAST. SURFACE
TROUGH ALSO LINGERING WITH MOIST AND UNSTABLE AIRMASS.

UPPER TROUGH OVER THE EASTERN PART OF THE COUNTRY MOVES OFF THE
COAST TUESDAY. HEIGHTS RISING AS RIDGE BUILDS ACROSS THE
SOUTHEASTERN STATES FOR THE MIDDLE OF THE WEEK. WEST/NORTH WEST
MID LEVEL FLOW BRING FLOW...HENCE DRY CONDITIONS FOR TUESDAY AND
WEDNESDAY. LINGERING SURFACE TROUGH OVER THE REGION THROUGH MONDAY
NIGHT. STILL A COUPLE OF SHORT WAVES TO CROSS THE AREA THROUGH
MONDAY NIGHT. WILL KEEP CHANCE POPS TONIGHT THROUGH MONDAY NIGHT
DRY TUESDAY/TUESDAY NIGHT. TEMPS NEAR CONSENSUS WITH HIGHS IN THE
UPPER 80S TO LOWER 90S AND LOWS IN THE MID 60S TO LOWER 70S.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
MEDIUM RANGE MODELS SHOW MID LEVEL RIDGE OVER THE SOUTHEASTERN
STATES WEDNESDAY THROUGH FRIDAY. RIDGE SLIDES EAST INTO THE ATLANTIC
FOR THE WEEKEND AS TROUGH CROSSES THE GREAT LAKES REGION INTO THE
NORTHEAST. LEE SIDE SURFACE TROUGH THE REGION...ALTHOUGH MID LEVELS
FAIRLY DRY FOR THE BEGINNING OF THE PERIOD. INCREASING MOISTURE FOR
THE WEEKEND. WILL CONTINUE TO KEEP DRY WEATHER WEDNESDAY THROUGH
FRIDAY WITH CHANCE OF MAINLY DIURNAL CONVECTION SATURDAY AND SUNDAY.
TEMPERATURES REMAIN QUITE WARM WITH HIGHS IN THE LOWER TO MID 90S
AND LOWS IN THE UPPER 60S TO LOWER 70S.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR AND MVFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. UPPER
LEVEL DISTURBANCE AND A SURFACE TROUGH HAVE COMBINED TO PRODUCE
SHOWERS AND THUNDERSTORMS ACROSS THE AREA. SATELLITE IMAGERY AND
CAE WSR-88D SHOW STORMS CURRENTLY DEVELOPING AROUND ALL TAF
SITES. EXPECT THIS TREND TO CONTINUE OVER THE NEXT SEVERAL HOURS
BEFORE DECREASING WITH SUNSET. AFTER 05Z WILL AGAIN EXPECT MVFR
FOG TO DEVELOP AND PERSIST THROUGH 14/15Z...WHEN CUMULUS WILL
AGAIN BEGIN DEVELOPING. HAVE NOT INCLUDED CB OR THUNDERSTORMS FOR
THE END OF THE TAF PERIOD AS CONFIDENCE IS TOO LOW IN COVERAGE AND
TIMING.

MVFR CONDITIONS POSSIBLE IN THUNDERSTORMS MONDAY AFTERNOON AND
EVENING...OTHERWISE NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED
MONDAY NIGHT THROUGH FRIDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...10
NEAR TERM...10
SHORT TERM...10
LONG TERM...10
AVIATION...MP
Hazardous weather outlook, Jun 22, 5:31 AM EDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
531 AM EDT SUN JUN 22 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
531 AM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jun 22, 2:54 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
254 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             PELION                  33.77N 81.26W
06/22/2008  0.50 INCH       LEXINGTON          SC   PUBLIC

&&

NNNN
Local storm report, Jun 22, 2:58 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
258 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             PELION                  33.77N 81.26W
06/22/2008  0.75 INCH        LEXINGTON          SC   PUBLIC

LM
Local storm report, Jun 22, 2:59 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
259 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             AUGUSTA                 33.43N 81.96W
06/22/2008  0.88 INCH        RICHMOND           GA   PUBLIC

LM
Local storm report, Jun 22, 3:17 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
317 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             SOUTH CONGAREE          33.91N 81.14W
06/22/2008  M0.88 INCH       LEXINGTON          SC   LAW ENFORCEMENT

            NICKEL SIZE HAIL AT SOUTH CONGAREE ON HWY 302.

&&

DS
Local storm report, Jun 22, 3:55 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
355 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     ORANGEBURG              33.49N 80.87W
06/22/2008                   ORANGEBURG         SC   EMERGENCY MNGR

            20 X 40 FOOT AWNING TORN OFF OVER GAS PUMPS AT GAS
            STATION. LOCATED ON HWY 601 AND ST. MATTHEWS RD.

&&

DS
Local storm report, Jun 22, 4:03 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
403 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     2 N MANNING             33.72N 80.22W
06/22/2008                   CLARENDON          SC   LAW ENFORCEMENT

            CLARENDON COUNTY DISPATCH REPORTS TREES DOWN ON HWY 301
            AND A METAL SIGN DOWN ON I-95 AT MILE MARKER 123.

&&

DS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 1:26 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield49 min
Jun 22, 1:34 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington26 min
Jun 22, 1:51 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Orangeburg39 min
Jun 22, 2:11 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland49 min
Jun 22, 2:20 PM EDTSevere Thunderstorm WarningCAEAiken40 min
Jun 22, 3:05 PM EDTSevere Thunderstorm WarningCAEClarendon, Lee, Sumter40 min
Jun 22, 3:10 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg50 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.